Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What is the cause of swollen and sore breasts? Side effect of medication for postherpetic neuralgia?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Swollen and sore breasts, what is the cause? I am wondering if it is a side effect of any of the medications I have been taking for postherpetic neuralgia?
Posted Mon, 7 May 2012 in Medicines and Side Effects
Answered by Dr. Hema Yadav 4 hours later

Thanks for posting your query.

Postherpetic neuralgia is common after herpes infection and pain relief is indicated as your doctor has rightly prescribed.

But your breast tenderness is due to side effects of a drug ‘metoclopramide’ which is basically an antiemetic used to control vomiting. So you guessed it right!

I'm not sure if you need to take it since vomiting is not your complaint. Sometimes analgesics do cause hyperactivity and gastritis, so some doctors prescribe an antacid and antiemetic beforehand along with analgesics. Minor side effects like some breast fullness or soreness will subside once you stop metoclopramide or complete the course of medication. It's nothing worrisome as such and does not require any additional treatment.

If your breast soreness is making you uncomfortable then please discuss with your doctor regarding stopping metoclopramide or using an alternative antiemetic like domperidone or ondansetron.

I do not encourage you to stop any medication on your own as your doctor is the best person to judge what to do in such a situation.

Hope I have answered your query. I'll be available for any follow up queries.
Please accept my answer in case you do not have any follow ups.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor